Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS San Angelo, TX

April 3, 1997Concho County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 3, 1997, 11:40 PM CST for Concho County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1997, 11:40 PM CST (05:40 UTC)
Expired
Apr 4, 1997, 12:45 AM CST
In force
65 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Concho County, TX

The radar

The San Angelo radar (KSJT), 60 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 040540 RRA
SVRSJT
TXC095-040645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 PM CST THU APR 3 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...CONCHO COUNTY
 
AT 1138 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY SAN ANGELO
DOPPLER RADAR 11 MILES WEST SOUTHWEST OF EDEN MOVING NORTHEAST AT
30 MPH.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... EDEN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:59 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 3, 8:59 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
859 PM CST THU APR 3 1997

BROKEN LINE OF SHOWERS AND STORMS MOVING INTO THE WESTERN SECTIONS
OF THE FORECAST AREA THIS EVENING...WHILE MORE SCATTERED ACTIVITY
ACROSS THE HILL COUNTRY AND THE HEARTLAND. STORMS OUT WEST SEEMED TO
DEVELOP ALONG THE NEARLY STATIONARY FRONTAL SYSTEM WEST OF MIDLAND
AND LUBBOCK... AND LIKELY AIDED BY A JET STREAK NOTED ON SATELLITE
RACING NORTHEAST. ALTHOUGH STORMS HAVE SHOWN SIGNS OF WEAKENING AS
THEY MOVE FARTHER AWAY FROM THEIR POINT OF GENERATION AND WITH
INSTABILITY DROPPING WITH THE LOSS OF DAYTIME HEATING...ATMOSPHERE
ACROSS WEST CENTRAL TEXAS IS SLIGHTLY MORE UNSTABLE AND HAS BETTER
MOISTURE. THUS...THINK THESE SHOWERS AND EMBEDDED STORMS WILL
SURVIVE AT LEAST A FEW MORE HOURS ACROSS THE WESTERN HALF OF THE
AREA. THE 21Z RUC INDICATED SOMEWHAT OF A LOW LEVEL JET TO SET UP
OVERNIGHT...AND ALTHOUGH A 35 KNOT IS NOT ALL THAT IMPRESSIVE...MAY
BE ENOUGH TO HELP PRODUCE A REDEVELOPMENT OF SHOWERS AND STORMS
ALONG ANY OLD OUTFLOW BOUNDARIES THIS EVENINGS CONVECTION MAY LEAVE.

IN ADDITION...AS THE POTENT UPPER LOW OVER THE SOUTHWEST US CREEPS
CLOSER OVERNIGHT...12Z MODELS AND LATEST SATELLITE LOOPS
INDICATING ANOTHER SHORTWAVE TO MOVE INTO THE AREA AROUND SUNRISE.
WITH ALL OF THIS GOING ON...FAVOR LEAVING THE HIGH PRECIPITATION
CHANCES AS IS TONIGHT. WITH TEMPERATURES AND WINDS ALSO APPEARING ON
TRACK...HAVE NO SUGGESTIONS TO MHAKE TO THE CURRENT FORECASTS.

PMCCULLOUGH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:08 PM CSTSevere Thunderstorm WarningSJTSchleicher47 min
Apr 4, 8:28 AM CSTTornado WarningSJTSan Saba32 min
Apr 4, 10:20 AM CSTTornado WarningSJTIrion, Tom Green65 min
Apr 4, 10:56 AM CSTSevere Thunderstorm WarningSJTCoke64 min
Apr 4, 11:19 AM CSTSevere Thunderstorm WarningSJTRunnels61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.